Promethazine phlebitis?

Home Forums Nurse to Nurse Advice Promethazine phlebitis?

This topic contains 5 replies, has 5 voices, and was last updated by Profile photo of Sarah Lee Sarah Lee 2 years ago.

Viewing 4 posts - 1 through 4 (of 6 total)
  • Author
  • #16447
    Profile photo of Becky Oloo LPN

    I was recently hospitalized or four days. They were giving me promethazine IVP. I cannot remember how often they were giving it to me (I was pretty out of it) but I do know it was scheduled. Yesterday I developed a pink/purple blotches on my hand. Today, it’s half-way up my arm. The areas that are blotching a warm to touch but not painful. I’m super worried because you hear of these horrific stories of people losing fingers or even limbs due to incorrect administration of this drug. Should I be freaking out?


    No, you should not be freaking out. It can burn you, and my hospital has made it so we can no longer give 25mg push anymore, we can only give 12.5 and then repeat (If we want to give the 25 we have to dilute it in a bag and give it as a drip.)

    The big case everyone talks about in which someone last a hand has nothing to do with giving the drug IV … someone started a line in the artery instead of the vein in the AC area, and then gave 25mg undiluted push, and it all went to the hand and killed it. Many drugs are bad for you if injected into your artery.

    Assuming yours was in a vein, since it is going up your arm, I would be annoyed that they didn’t dilute it in a flush syringe or slow push it through a quickly flowing line … but odds are it isn’t going to do anything too bad to you.

    That being said … I can’t see your arm over the internet, so if you think something bad is going on, have it looked at. Keep an eye on it. Worsening pain, numbness, etc should be looked at ASAP … but the famous bad outcome which is making everyone change they way they have given the drug for years is due to the fact someone gave it in an artery instead of a vein … but it is a burning drug when given IV push in undiluted state.

    Good luck.

    Profile photo of Footnurse

    I have seen this several times. Please don’t worry your red blotchy spots should be diminished in 2-3 days. You had the reaction due to the promethazine being administered too quickly over a short period of time. I’m glad you were out of it because it had to of really burn 🙂 I wish you a quick recovery


    In our hospital for promethazine infiltration we just use ice and elevation only. I’ve seen people mistakenly use heat and it travels further up the arm. Using ice if it’s actually from promethazine usually takes the redness away pretty quickly

Viewing 4 posts - 1 through 4 (of 6 total)

You must be logged in to reply to this topic.

Skip to toolbar